Alert archive / New York / Small Craft Advisories in 2019

Small Craft Advisory 39, NWS New York, NY

March 11, 2019

NWS New York, NY issued this small craft advisory at Mar 11, 2019, 3:38 AM EDT. It took effect at Mar 11, 2019, 8:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2019, 3:38 AM EDT (07:38 UTC)
In effect from
Mar 11, 2019, 8:00 PM EDT
Expired
Mar 12, 2019, 3:49 AM EDT
In force
8 hr
Issued by
NWS New York, NY

The text

As transmitted.

491 
WHUS71 KOKX 110738
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
338 AM EDT Mon Mar 11 2019

ANZ330-335-338-340-345-112000-
/O.NEW.KOKX.SC.Y.0039.190312T0000Z-190312T1000Z/
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
338 AM EDT Mon Mar 11 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM
EDT TUESDAY...

The National Weather Service in Upton has issued a Small Craft
Advisory, which is in effect from 8 PM this evening to 6 AM EDT
Tuesday.

* WINDS...Northwest winds 10 to 20 kt with gusts up to 25 kt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained wind speeds or
frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are
expected or occurring, and hazardous to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

ANZ350-353-355-112000-
/O.EXT.KOKX.SC.Y.0037.000000T0000Z-190312T2200Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
338 AM EDT Mon Mar 11 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EDT TUESDAY...

* WINDS AND SEAS...West winds around 15 kt with gusts up to 25 kt
  today, becoming northwest tonight around 20 kt with gusts up to
  30 kt. Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained wind speeds or
frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are
expected or occurring, and hazardous to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
3 follow-up statements
783 
WHUS71 KOKX 111914
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
314 PM EDT Mon Mar 11 2019

ANZ350-353-355-120315-
/O.CON.KOKX.SC.Y.0037.000000T0000Z-190312T2200Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
314 PM EDT Mon Mar 11 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT
TUESDAY...

* WINDS AND SEAS...West winds around 15 kt with gusts up to 25 kt
  this evening, becoming northwest tonight 15 to 20 kt with gusts
  up to 30 kt. Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained wind speeds or
frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are
expected or occurring, and hazardous to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

ANZ330-335-338-340-345-120315-
/O.CON.KOKX.SC.Y.0039.190312T0000Z-190312T1000Z/
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
314 PM EDT Mon Mar 11 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 6 AM EDT TUESDAY...

* WINDS...West 10 to 15 kt with gusts up to 25 kt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained wind speeds or
frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are
expected or occurring, and hazardous to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
617 
WHUS71 KOKX 120236
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
1036 PM EDT Mon Mar 11 2019

ANZ350-353-355-121000-
/O.EXT.KOKX.SC.Y.0037.000000T0000Z-190312T2000Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1036 PM EDT Mon Mar 11 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EDT TUESDAY...

* WINDS AND SEAS...Northwest winds 10 to 20 kt with gusts up to 
  30 kt. Seas 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained wind speeds or
frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are
expected or occurring, and hazardous to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

ANZ330-335-338-340-345-121000-
/O.CON.KOKX.SC.Y.0039.000000T0000Z-190312T1000Z/
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
1036 PM EDT Mon Mar 11 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT
TUESDAY...

* WINDS...Northwest 5 to 15 kt with gusts up to 25 kt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained wind speeds or
frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are
expected or occurring, and hazardous to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
978 
WHUS71 KOKX 120749
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
349 AM EDT Tue Mar 12 2019

ANZ330-335-338-340-345-120900-
/O.CAN.KOKX.SC.Y.0039.000000T0000Z-190312T1000Z/
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
349 AM EDT Tue Mar 12 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Upton has cancelled the Small
Craft Advisory.

$$

ANZ350-353-355-121600-
/O.CON.KOKX.SC.Y.0037.000000T0000Z-190312T2000Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
349 AM EDT Tue Mar 12 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WINDS AND SEAS...Northwest winds 15 to 20 kt with gusts up to 
  25 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained wind speeds or
frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are
expected or occurring, and hazardous to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 11, 2:30 AM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 11, 2:30 AM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service New York NY
230 AM EDT Mon Mar 11 2019

.SYNOPSIS...
A cold frontal passage occurs overnight, but temperatures will
actually be warmer on Monday despite the change in airmass. High
pressure will build in Tuesday into Wednesday. A frontal system
will pass through from late Thursday into Friday, followed by
building high pressure next weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A weak cold front passes through the area over the next few
hours with west winds at 5 to 10 mph developing. Low clouds and
fog will dissipate in conjunction with the west winds and
gradually drying out low levels.

Even though clouds clear later tonight, radiational cooling is
not expected. Lows tonight will be in the 30s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
March sun and deep mixing should take temps abv 50 all areas.
Adjusted the guidance slightly upward due to optimal wly flow
limiting any sea breeze influence. Temps on LI could in fact be
even higher than fcst...mid 50s would not be surprising in line
with NYC numbers, due to the h85 temp profile.

Hipres will continue to build towards the region from the
midwest Mon ngt, so winds will come down a little and the wx
will remain dry. A blend of the guidance was used for temps.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The period will begin with seasonably cold air with sub 530
thicknesses. The air mass will more of a modified continental polar
one, and not arctic in nature.  With seasonal normals beginning to
increase at a faster pace now, expect temperatures to only be
slightly below normal to begin the period. The winds appear that
they will stay up now through Tuesday morning, so radiational
effects should be muted during Tuesday morning. As ridging begins to
build in at all levels it will be dry to begin the period, with
thicknesses beginning to quickly rise for Tuesday night into
Wednesday. Therefore Wednesday looks milder overall, however with
the cold ocean temperatures and the lack of synoptic flow due to
high pressure settling over the region the temperature forecast will
not be an easy one.

High pressure will be over the region for Tuesday night into
Wednesday, therefore a diurnal aspect was used and applied to a
model consensus with respect to temperatures. The high shifts east
by Thursday as a return flow gets underway. Still some timing
differences amongst the global models with the next system,
therefore looked at upper level features with respect to ensembles
to get a better feel for the timing of the next system. A familiar
scenario that we have seen much of this cold season, but this time a
even further west advertised track by the global models with a
occluded low once again going west of the region. The models are
really tracking the system to the west with the latest runs, over
the Upper Midwest. Therefore a warm front will approach the region
from the southwest for later Thursday and Thursday night. Model
consensus have the 500 mb ridge passage over the CWA towards 12z
Thursday. Using this as a proxy, expect clouds to begin to increase
very late Wednesday night into Thursday. Precipitation looks to
arrive by late Thursday or Thursday night ahead of the warm front.
The primary low is progged to fill over the Northern Great Lakes
into Friday morning, with a new low developing probably just north
of the region across interior New England on Friday. The global
models for the most part are suggesting that the northern and any
southern branch energy stay separate, thus yielding a more typical
cold frontal passage. If the modeling is not handling the two jet
branches well, then perhaps there will be more to the cold front
with a wave or two developing along the boundary. This will
determine how much rain is associated with the cold frontal boundary
during later Friday and potentially for Friday night. The GFS as has
often been the case this winter is more wet than the other global
models. For now, the thinking is that the front will get off the
coast by the start of the weekend with dry and cold advection
wrapping in behind the system as northern branch energy becomes
dominant and dives into the northeast. This scenario leads to a dry,
blustery, and chilly start to next weekend, with the dry weather
continuing into Sunday with high pressure building into the region.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
High pressure builds in today, followed by a weak boundary this
evening shifting winds to the NW.

VFR has returned to all terminals, except KSWF which is still
VLIFR as of 06z. KSWF should also improve shortly as KMGJ and
KPOU have lifted to MVFR/VFR respectively. VFR then prevails
through the forecast period.

W 5-10 kt strengthen after sunrise, with gusts increasing
steadily into the afternoon. Gusts diminish early this eve,
then may return for a few hours, especially NYC terminals,
behind a weak cold front around 03z.

.OUTLOOK FOR 06Z TUESDAY THROUGH FRIDAY...
.Monday night...VFR. Ocnl gusts up to 20 kt possible.
.Tuesday...VFR. NW gusts 20-25 kt.
.Wednesday-Thursday morning...VFR.
.Thursday afternoon-Friday...MVFR or lower in rain. Winds Friday
S 15-20KT.

&&

.MARINE...
Fog should become patchy, and visibilities will improve as the
night progresses. Winds turn to the west and will increase
overnight. Seas on the ocean remain abv 5 ft thru Mon, and may
linger aoa 5 ft Mon ngt on the ern ocean. Elsewhere, w flow on
Mon looks to be just blw sca lvls.

Winds and seas on the ocean will be marginal into Tuesday with wave
heights near 4 feet or so, and the winds gusting near 25 knots. As
high pressure builds over the coastal waters Tuesday night into
Wednesday the seas will diminish with more tranquil conditions,
especially for Wednesday. High pressure will shift east of the
coastal waters by Thursday and the winds will switch to more of a
southerly direction and increase. Seas out on the ocean are then
expected to build in advance of the next approaching frontal
system during late Thursday and Thursday night.

&&

.HYDROLOGY...
No hydrologic impacts anticipated thru next Sun.

&&

.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable and frozen ground
conditions.

NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain
off the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ350-
     353-355.

&&
Hazardous weather outlook, Mar 10, 9:28 PM EDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
928 PM EDT Sun Mar 10 2019

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-112300-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
928 PM EDT Sun Mar 10 2019

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in New York, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.